Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 75, NWS La Crosse, WI

October 24, 2023Dodge County, Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Oct 24, 2023, 12:57 AM CDT for Dodge County, Mower County, Minnesota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 24, 2023, 12:57 AM CDT (05:57 UTC)
Expired
Oct 24, 2023, 1:33 AM CDT
In force
36 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Dodge County, MN, Mower County, MN

The radar

The Minneapolis radar (KMPX), 121 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 1:15 AM CDTHAIL 0.25Hayfield, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WUUS53 KARX 240557
SVRARX
MNC039-099-240645-
/O.NEW.KARX.SV.W.0075.231024T0557Z-231024T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1257 AM CDT Tue Oct 24 2023

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mower County in southeastern Minnesota...
  Southern Dodge County in southeastern Minnesota...

* Until 145 AM CDT.

* At 1257 AM CDT, a severe thunderstorm was located over Blooming
  Prairie, or 13 miles southwest of Dodge Center, moving east at 45
  mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Hayfield around 100 AM CDT.

Other locations impacted by this severe thunderstorm include Oslo,
County Roads 1 And 15, Sargeant, Highway 30 And County 3, County
Roads 6 And 15, County Roads 6 And 9, and County Roads 3 And 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4396 9304 4408 9268 4385 9268 4385 9269
      4382 9268 4376 9305
TIME...MOT...LOC 0557Z 254DEG 38KT 4387 9301 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Shea
3 follow-up statements
395 
WWUS53 KARX 240611
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
111 AM CDT Tue Oct 24 2023

MNC039-099-240645-
/O.CON.KARX.SV.W.0075.000000T0000Z-231024T0645Z/
Mower MN-Dodge MN-
111 AM CDT Tue Oct 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTH CENTRAL MOWER AND SOUTHERN DODGE COUNTIES...

At 109 AM CDT, a severe thunderstorm was approaching Hayfield, 
about 8 miles south of Dodge Center, moving northeast at 45 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Could cause light damage to items.

This severe thunderstorm will remain over mainly rural areas of north
central Mower and southern Dodge Counties, including the following
locations... Oslo, County Roads 6 And 15, County Roads 6 And 9,
County Roads 5 And 6, Highway 56 And County 6, Graves Landing Field,
and Waltham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain indoors as these storms cross the area overnight.

&&

LAT...LON 4396 9298 4408 9268 4385 9268 4385 9269
      4382 9268 4382 9296
TIME...MOT...LOC 0609Z 254DEG 38KT 4391 9283 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Shea
083 
WWUS53 KARX 240624
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
124 AM CDT Tue Oct 24 2023

MNC099-240632-
/O.CAN.KARX.SV.W.0075.000000T0000Z-231024T0645Z/
Mower MN-
124 AM CDT Tue Oct 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MOWER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4399 9288 4408 9268 4385 9268 4385 9286
TIME...MOT...LOC 0622Z 254DEG 38KT 4395 9264 

$$

MNC039-240645-
/O.CON.KARX.SV.W.0075.000000T0000Z-231024T0645Z/
Dodge MN-
124 AM CDT Tue Oct 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHEASTERN DODGE COUNTY...

At 122 AM CDT, a severe thunderstorm was located near Hayfield, or 
12 miles southwest of Rochester, moving northeast at 45 mph. This 
storm has produced hail of pea sized so far.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to thin objects.

Locations impacted include...
Kasson, Hayfield, Oslo, County Roads 6 And 15, County Roads 6 And 9,
and Highway 56 And County 6.

LAT...LON 4399 9288 4408 9268 4385 9268 4385 9286
TIME...MOT...LOC 0622Z 254DEG 38KT 4395 9264 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Shea
271 
WWUS53 KARX 240633
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
133 AM CDT Tue Oct 24 2023

MNC039-240643-
/O.CAN.KARX.SV.W.0075.000000T0000Z-231024T0645Z/
Dodge MN-
133 AM CDT Tue Oct 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DODGE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe 
limits, and is exiting the warned area. Therefore, the warning has 
been cancelled.  However, small hail is still possible with this 
thunderstorm.

LAT...LON 4399 9288 4408 9268 4385 9268 4385 9286
TIME...MOT...LOC 0628Z 254DEG 38KT 4398 9248 

$$

Shea

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 10:52 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Oct 23, 10:52 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1052 PM CDT Mon Oct 23 2023

.DISCUSSION...(This evening through Monday)
Issued at 301 PM CDT Mon Oct 23 2023

Key Messages:

 - Thunderstorms develop tonight north of I-90 with a few becoming strong
   to severe. Hail up to 1" in diameter is the primary threat.

 -  The heavy rainfall potential increases after tomorrow
    afternoon with multiple rounds of showers and storms expected
    primarily north of I-90 Tuesday - Friday. Thursday will
    require extra attention regarding the heavy rain threat, but
    precipitation earlier this week will dictate the potential
    impacts seen later this week.

 - Becoming cold Friday and beyond after the passage of a cold
   front.

STORMS DEVELOPING TONIGHT:

A low-level jet once again develops across Iowa and southern
Wisconsin tonight. The differential moisture advection is not as
strong as we saw early this morning, but tonight's surge of moisture
comes with much higher MU CAPE between 1500-2000 J/kg. We expect
elevated storms to develop on the northeastern edge of the
moisture transport and CAPE gradients where the strongest upper-
level divergence will be located along an axis from south-central
Minnesota into north-central Wisconsin. A few strong to marginally
severe storms are possible north of Interstate 90 due to the
enhanced instability aloft and steep mid-level lapse rates. Hail
up to 1" in diameter is the primary threat. Storms move out to
the north east shortly after sunrise tomorrow morning.

WARMER, MORE STORMS TUESDAY:

After showers and storms clear out in the morning, a few dry hours
are likely before another round of storms develops near a stationary
cold front again spanning from south-central Minnesota into north-
central Wisconsin. This system exhibits much weaker instability in
the 500-1000 J/kg range, so the threat for stronger storms is a
bit more limited. There is also a lack of organized forcing
Tuesday afternoon, but continued moisture advection and weak PV
advection in the southwesterly mid-level flow will likely be
enough to initiate convection near the baroclinic zone. A few of
the more perky storms could pose a small hail threat, but
confidence is low for severe weather impacts at this time. Due to
the convective nature of this precipitation and precipitable water
values increasing to 2+ standard deviations above normal (NAEFS),
there's an increasing signal for locally heavy rainfall of 1 to
2.5" Tuesday afternoon-night in the latest run of the HREF.

Confidence is high for temperatures in northeast Iowa and southwest
Wisconsin to exceed 70 degrees tomorrow. This is where clouds could
become scattered in the afternoon allowing for enhanced daytime
heating in addition to the surge of warm air advection into the
region. Further north in southeast Minnesota and western
Wisconsin, high temperatures in the upper 60s to low 70s are
forecast. Higher low-level relative humidities will likely lead
to more cloud coverage in this region and afternoon convection
could also affect the degree of warming experienced leading to
more uncertainty in just how warm temperatures will rise.
Regardless, an unseasonably warm (and humid) day is on tap for
all.

CONTINUED PRECIPITATION CHANCES THROUGH FRIDAY:

Periodic heavy rain chances continue through Friday as additional
convection develops near the stationary boundary described above.
The forcing continues to to be unorganized until Thursday when a
strong shortwave trough approaches in the southwesterly flow aloft.
This added forcing will likely increase the heavy rain threat on
Thursday morning - Thursday night. Impacts of the heavy rainfall
later in the week will be highly dependent on how much rainfall
areas receive earlier this week and how the soils, rivers, and
streams respond. It will be a period that requires heightened
attention nonetheless so continue to monitor the forecast throughout
the week as we refine rainfall amounts and impacts related to this
late-week trough.

CONSIDERABLY COOLER THIS WEEKEND:

All signs point to a drastic pattern change from unseasonably warm
and wet conditions to a prolonged blast of cool air this weekend
into next week. Considerable spread in temperatures, precipitation
timing, and precipitation type makes it hard to nail down the
details of any sensible weather this weekend, but all should prepare
for a major swing in temperatures for Friday and beyond.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1049 PM CDT Mon Oct 23 2023

A low-level jet will move overhead overnight bringing LLWS at LSE
at RST. With this low-level jet, elevated instability will bring
a period of thunderstorms at RST and LSE around or after 6Z
through 12Z and have included a tempo for these chances. Behind
these thunderstorms, MVFR conditions are expected to develop and
prevail through the rest of the TAF period at RST and LSE. There
is a 20% chance for a period of IFR ceilings at LSE and RST early
Tuesday morning. On Tuesday evening, IFR conditions are expected
to develop (50 to 70% chance) at RST/LSE along a stationary
boundary with abundant low- level moisture.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...KAA
AVIATION...JAW
Hazardous weather outlook, Oct 23, 7:43 PM CDT, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
743 PM CDT Mon Oct 23 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
743 PM CDT Mon Oct 23 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Scattered storms overnight, mostly around and north of Interstate
90. A few could be strong, potentially severe, with a hail threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered storms Tuesday with an isolated strong to severe risk.

Periods of rain, heavy at times, through Thursday night with
several inches of accumulation possible. Highest amounts of 3 or
more inches currently favored north of Interstate 90.

Cold weekend into next week with subfreezing low temperatures
expected areawide Monday morning.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

In the hours before

Special weather statement, Oct 24, 12:10 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1210 AM CDT Tue Oct 24 2023

MNZ086-087-094-240600-
Olmsted MN-Dodge MN-Mower MN-
1210 AM CDT Tue Oct 24 2023

...Thunderstorms may bring hail overnight...

Shortly after midnight clusters of growing thunderstorms were moving
across southern Minnesota, not too far from the Albert Lea area.
These storms may increase in strength over the next hour or two
producing hail.

HAZARD...Up to penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation.

This strong thunderstorm will be near...
  Hayfield around 1245 AM CDT.

Other locations impacted by this storm include Eden, Highway 57 And
570th Street, County Roads 6 And 15, Hidden Meadows R V Park, Rock
Dell, Brookside Campground, County Roads 5 And 6, Mayville, Rochester
Airport, and Graves Landing Field.

This includes Interstate 90 in Minnesota between mile markers 175 and
212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4420 9304 4419 9245 4358 9245 4357 9304
TIME...MOT...LOC 0506Z 262DEG 42KT 4379 9349

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Shea
Special weather statement, Oct 24, 12:52 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1252 AM CDT Tue Oct 24 2023

MNZ079-086>088-094-095-WIZ032-033-240645-
Wabasha MN-Olmsted MN-Dodge MN-Fillmore MN-Winona MN-Mower MN-
Buffalo WI-Trempealeau WI-
1252 AM CDT Tue Oct 24 2023

...Numerous Thunderstorms Could Bring Rounds of Hail and Downpours
Overnight...

At 1245 am, numerous thunderstorms extended across southern
Minnesota into far west central Wisconsin. Some of these storms have
been growing stronger and could produce hail along with downpours.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Hayfield around 1255 AM CDT.
  Rochester around 115 AM CDT.
  Eyota around 135 AM CDT.

Other locations impacted by this storm include Potsdam, Chimney Rock,
Highway 88 And County O, County Roads 28 And 31, Hidden Meadows R V
Park, Mayville, Kings Park, Highway 30 And County 15, Oxbow Park, and
Pleasantville.

This includes the following highways...
 Interstate 94 between mile markers 88 and 91.
 Interstate 90 in Minnesota between mile markers 176 and 179, and
between mile markers 196 and 255.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4441 9208 4459 9202
      4460 9117 4408 9116 4409 9120 4405 9122
      4407 9131 4400 9134 4366 9305
TIME...MOT...LOC 0551Z 254DEG 38KT 4389 9295

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Shea

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 12:10 AM CDTSpecial Weather StatementARXDodge, Mower50 min
Oct 24, 12:52 AM CDTSpecial Weather StatementARXDodge, Olmsted, Wabasha, Winona53 min
Oct 24, 2:42 AM CDTSpecial Weather StatementARXWabasha63 min
Oct 24, 4:28 AM CDTSpecial Weather StatementARXWabasha, Winona32 min
Oct 24, 6:43 PM CDTAreal Flood AdvisoryARXWinona2 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.